So in July, we were ecstatic to find out from Foundation One that I, indeed, have the T790M mutation, which can be treated with an oral targeted drug (Tagrisso/osimertinib), which Health Canada just approved in July. But despite that knowledge, we had to wait to see how effective immunotherapy (with nivolumab) was for me. Frankly, nivolumab made my life miserable. Side effects were increasingly intolerable: debilitating bone and muscle pain, complete lack of appetite, fatigue, weakness. I became less active, less social, lost a significant amount of weight, my mind frequently went to dark places. Regardless of how I responded to nivolumab, I was ready to quit the treatment because it was deteriorating my quality of life. While waiting for the immunotherapy verdict, a brain MRI was done one month after my Gammaknife procedure. It showed reduced sizes of all treated brain lesions and nothing new. For awhile there, there was light at the end of the tunnel... HOPE.
However, a second brain MRI and, bone and CT scan was done in early August. Sadly, nivolumab did not work for me... at all:(. There were new lesions and old lesions were growing, both in my lungs and spine. This month's brain MRI revealed regression and growth of old brain lesions and new "innumerable" spots were seen throughout. We were, once again, devastated. To have dealt with so much pain, only to find out that it was all a waste of time.
Immediately after we got the bad news from the CT and MRI reports, my wonderful husband arranged, through Astra Zeneca, access to Tagrisso. I took my first Tagrisso pill 3 days after. My symptoms began to improve immediately :). I also opted for a second palliative radiation treatment to my spine, which also helped. Because of nivolumab's long half-life, however, I was now dealing with side effects from all three: nivo, Tagrisso and radiation. Tagrisso's side effects are similar to Iressa: dry skin, rash, diarrhea. Radiation to my spine, I was warned, would temporarily affect my bone marrow function which meant that my WBC, RBC and platelets were going to decrease... Which was already a problem. At the time, I was happy just to get immediate pain relief so it didn't occur to me that side effects could get serious...
Treatments aside, more family came to visit in July and August. A huge thank you to my sisters and brother for all of your help! In early August, a wonderful friend of ours participated in the Ride to Conquer Cancer, benefiting the Alberta Cancer Foundation, in my honour! I was so touched. Last I checked, he managed to fundraise close to $5000!!! Way to go ST!!! Thank you to everyone who helped him surpass his fundraising goal! Much love and gratitude to my awesome friends and family for all that you do for me/us.
A little over a week ago, I began having fevers. After a few days, we decided to get it checked out so off to the ER we went. This was when we found out that after only 2 weeks, Tagrisso was working! The nodules in my lungs were shrinking!!! Fortunately, they also ruled out pneumonitis and interstitial lung disease (potentially fatal conditions). But blood tests revealed my immune system was severely compromised. WBC and neutrophils, as well as my platelets and hemoglobin had all plummeted (likely a combination of Tagrisso and bone marrow suppression from radiation). Nothing else was found so cultures were taken and I was allowed to go home with a warning to return should things worsen. The next day, I developed severe, watery diarrhea (not like Tagrisso diarrhea). Dehydration and weakness set in so off to the ER again we went. This time, it was more serious. My blood counts had not improved. My liver enzymes were through the roof! At one point, one blood test was so concerning, the internist mentioned "liver failure". Panic set in. Tears flowed. Fortunately, Dr. L (the internist) decided to repeat the test and found it to be an error. WTF!!! Way to scare the hell out of us! Either way, I was admitted to the hospital since my liver was still compromised (just not in immediate danger of failing!), and the diarrhea and fever were not improving.
I have now been in hospital for three days and I'm running out of blood to give! Despite a multitude of tests, they still cannot clearly pinpoint a cause. Sadly, I have been temporarily taken off Tagrisso as it has been known to affect the liver. They started me on iv antibiotics, which stopped the fevers. Yay! But after 2 days, my liver enzymes had only slightly improved and the diarrhea is no better. I continue to struggle with my appetite and weight (I lost almost 10lbs while on nivolumab! The diarrhea is not helping). Extreme fatigue is a constant struggle. On the upside, I have my own room (in isolation because of compromised immune system) with a nice view. The hospital is situated beside our city reservoir with lovely walking paths. And the nurses, physicians and support staff here are all super friendly. This is where I need to be right now as I wait to recover and find out what the @%$& is going on.
Please send any prayers, healing energy, and positive thoughts my way so that I can make a quick recovery and get back on life-saving Tagrisso ASAP. Much love and gratitude to you all!